Should Liver Damage be Included
Among Statin Drugs Side Effects?



To deny that statin drugs side effects are important is irresponsible. The fact is some of the side effects of statins can be serious. But is liver damage really a threat?


Why the Concern with Liver Damage?


Should we worry about statin drugs side effects? After all statins have been dubbed as miracle drugs by many in and out of the medical community. And perhaps they should be. It’s true that some believe statin use to be one big dangerous conspiracy. However, the statin benefits for heart health are well documented.
Statins really do save lives.
But there are some side effects of statins. And one of these is the affect that statins have on the liver. After all, statins affect the liver’s ability to produce cholesterol. We might suspect that they affect the liver in other ways.

There are a few documented cases of severe liver damage as one of the statin drugs side effects. And a few documented cases are enough to concern us. But should we discontinue statin use because of these concerns?




How Statins Affect the Liver


There are a few ways that statins can negatively impact your liver health. Some of these are…
  • Cirrhosis
  • Jaundice
  • Hepatitis (inflammation of the liver)
  • Fatty liver
  • Hepatoma (a type of liver cancer)
But the most common effect statins have on your liver is a rise in the production of liver enzymes. High liver enzymes can indicate inflammation and even liver damage.

Most liver exams include an evaluation of 4 enzymes. These are…
  • aspartate aminotransferase (AST)
  • alanine aminotransferase (ALT)
  • alkaline phosphatase (AP)
  • gamma-glutamyl transferase (GGT)

Concerned about Statin Drugs Side Effects

Damaged liver cells may leak higher than normal amounts of these enzymes. Therefore, elevated levels of these enzymes – especially AST and ALT - can be an indication of liver inflammation or damage.

Of course there are a number of other conditions that can stress the liver causing a rise in enzymes. Among them are…

  • Other medications
  • Infections
  • Obesity
  • Diabetes
  • Alcohol abuse
Using statins in connection with these other liver stressing factors can increase the likelihood of liver damage.

Another thing to consider… Many doctors are becoming increasingly aggressive in lowering cholesterol - and otherwise balancing selected lipid disorders. To do so they often combine statin use with other medications (not necessarily drugs) such as…
  • niacin
  • fibrates
  • cholesterol inhibitors
  • bile acid sequesters
In fact some statin manufactures combine other medications with statins. For example… Advicor is a combination of lovastatin and niacin. Likewise Simcor is simvastatin and niacin. Vytorin is simvastatin and ezetimibe. Caudet is atorvastin and amoldipine. High doses of these other components can further stress the liver making the potential for damage even more acute.




How Your Doctor Protects You from Liver Damage


Your doctor knows about statin drugs side effects including the potential for liver damage. Because of this he or she will monitor your enzyme levels during the time you use statins. Typically your enzymes will be tested a few (6–12) weeks into your statin treatment. And perhaps even before you begin treatment.

Follow up tests may be given once or twice a year unless enzymes are elevated beyond acceptable levels. In that case tests will be more frequent.

The aspartate aminotransferase (AST) test is the most sensitive marker for how the liver is affected by the statins.

The alanine aminotransferase (ALT) test is not as sensitive as the AST test but it is a better indication of fatty liver. Fatty liver – as the name implies – is a buildup of fat (triglycerides) in the liver.

Though fatty liver can lead to serious consequences – like cirrhosis – it is usually easily treated by removing the cause, in this case statins.

However, fatty liver alone may not be considered by your doctor a sufficient reason to discontinue statin therapy. Other treatments to lower triglycerides and LDL may resolve the fatty liver.

As indicated above – there are a number of conditions that can cause liver stress and, therefore, an increase of liver enzymes. In the event that your liver function tests are abnormal your doctor should try to detect the cause. He or she may discontinue statin therapy – or not even begin it – until the underlying cause of the liver stress is treated.

Even with elevated liver enzymes your doctor may opt to continue statin therapy because of the greater risk of cardiovascular disease. Perhaps your dosage will be changed or you will be prescribed a different medication.

If you are receiving statin treatment, your doctor should be discussing your liver enzymes with you. If not… bring up the subject yourself.

Potential liver damage is one of the statin drugs side effects you should know about. Serious damage is possible. But it is unlikely while under the treatment of a responsible doctor.

However, liver stress should be another incentive for you to pursue natural means for lowering your cholesterol. Statins - as helpful as they are – are part of a bigger plan for heart health. Your doctor will tell you that.

You may also want to consider natural alternatives to statins as part of your heart health plan.


Do You Have a Statin Drugs Side Effects Story?


Statin use is growing. It is likely that you use statins or know somebody who does.

What is your experience? Has it been good or bad?

If you would like to tell the rest of us your story we would love to hear it. How? By creating your own webpage right here at Optimal-Heart-Health.com. It’s easy and it’s fun. Remember… this is your story.

Would you like to tell us the great victories you have had with statin therapy? Or would you like to share about the pain and the side effects you – or someone you know - has experienced? It would help others to know what to expect and what to watch out for.

We look forward to hearing from you.

Click here to create your own Statins Story webpage.

Return from Statins and Liver Damage to the Statin Drugs Side Effects main page.

Heart Health Home page